We study uniformly distributed direction of motion at finite speed where the direction alternations occur according to the renewal epochs of a K-Erlang pdf. At first sight, our generalizations of previous Markovian results appears to be a small step, however, it must be seen as an important non-Markovian case where we have found closed-form expressions for the pdf and the conditional characteristic function of this semi-Markov transport process. We present detailed calculations of a three-dimensional example for the 2-Erlang case, which is important not only from physical applications point of view but also to understand more general models. For instance, in principle the example of the 2-Erlang case can be extended to a K-Erlang case (K=3,4,…) but some of the mathematical expressions may be cumbersome.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Price excludes VAT (USA)
Tax calculation will be finalised during checkout.
Goldstein, S.: On diffusion by discontinuous movements and on the telegraph equation. Q. J. Mech. Appl. Math. 4, 129–156 (1951)
Kac, M.: A stochastic model related to the telegrapher’s equation. Rocky Mt. J. Math. 4, 497–509 (1974)
Di Crescenzo, A.: On random motions with velocities alternating at Erlang-distributed random times. Adv. Appl. Probab. 61, 690–701 (2001)
Pogorui, A.A., Rodriguez-Dagnino, R.M.: One-dimensional semi-Markov evolutions with general Erlang sojourn times. Random Oper. Stoch. Equ. 13, 1720–1724 (2005)
Pinsky, M.: Isotropic transport process on a Riemann manifold. Trans. Am. Math. Soc. 218, 353–360 (1976)
Orsingher, E., De Gregorio, A.: Random flights in higher spaces. J. Theor. Probab. 20, 769–806 (2007)
Stadje, W.: Exact solution for non-correlated random walk models. J. Stat. Phys. 56, 415–435 (1989)
Kolesnik, A.D., Pinsky, M.A.: Random evolutions are driven by the hyperparabolic operators. J. Stat. Phys. 142, 828–846 (2011)
Le Caer, G.: A Pearson-Dirichlet random walk. J. Stat. Phys. 140, 728–751 (2010)
Le Caer, G.: A new family of solvable Pearson-Dirichlet random walks. J. Stat. Phys. 144, 23–45 (2011)
Beghin, L., Orsingher, E.: Moving randomly amid scattered obstacles. Stochastics 82, 201–229 (2010)
Kolesnik, A.D.: Random motions at finite speed in higher dimensions. J. Stat. Phys. 131, 1039–1065 (2008)
Pogorui, A.A.: Fading evolution in multidimensional spaces. Ukr. Math. J. 62(11), 1828–1834 (2010)
Vladimirov, V.S., Zharinov, V.V.: Equations of Mathematical Physics. Physical and Mathematical Literature, Moscow (2000) (in Russian)
Bochner, S., Chandrasekharan, K.: Fourier Transforms. Annals of Mathematics Studies, vol. 19. Princeton University Press, Princeton (1949)
Grant CAT148 from Tecnológico de Monterrey.
Rights and permissions
About this article
Cite this article
Pogorui, A.A., Rodríguez-Dagnino, R.M. Isotropic Random Motion at Finite Speed with K-Erlang Distributed Direction Alternations. J Stat Phys 145, 102 (2011). https://doi.org/10.1007/s10955-011-0328-2
- Random evolutions
- Semi-Markov processes
- Erlang distributions